New Mexico, 2021Hail in New Mexico, May 24, 2021
May 24, 2021 · NWS ABQ · 1 event in 1 county or zone
Strengthening flow aloft resulted in the dryline setting up near the New Mexico and Texas state line on May 24, 2021. With dry air behind it, this limited the amount of thunderstorms over the area with most convection developing over the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strengthening flow aloft resulted in the dryline setting up near the New Mexico and Texas state line on May 24, 2021. With dry air behind it, this limited the amount of thunderstorms over the area with most convection developing over the Texas Panhandle. A cluster of thunderstorms over west Texas produced a strong outflow boundary that surged westward into the Clovis and Portales area of New Mexico. This outflow boundary combined with weakening flow aloft allowed the dryline to retreat westward during the late evening hours. A cluster of thunderstorms developed near Clovis with one thunderstorm briefly becoming severe. This thunderstorm produced large hail, and a lightning strike downed a large tree branch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 24, 8:13 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, May 24, 8:13 PM MST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
913 PM MDT Mon May 24 2021
.UPDATE...
With storms ultimately not forming this afternoon and latest guidance
suggesting the threat will remain well east, did a quick update to
remove any mention of thunderstorms across the far eastern plains for
tonight. Also, given last night's colder than expected low
temperatures and with the same general setup expected tonight, did
lower tonight's low temperatures a few degrees across western and
central valleys. Updated products have already been sent out.
15
&&
.PREV DISCUSSION...521 PM MDT Mon May 24 2021...
.AVIATION...
00Z TAF CYCLE
Isolated thunderstorms will remain possible through this evening
primarily across the southeast corner of the area. However, with dry
air across much of the area and storms struggling to develop this
afternoon, confidence is decreasing in the amount of storm coverage
through this evening. Storms seem unlikely to reach as far north as
I-40, thus, removed the mention of VCTS as KTCC. Southeasterly flow
across the east will allow for low clouds to return to southeast NM
tonight, potentially as far west as KROW. Westerly winds will become
breezy across most TAF sites Tuesday afternoon with VFR conditions
prevailing.
15
&&
.PREV DISCUSSION...250 PM MDT Mon May 24 2021...
.SYNOPSIS...
Increasingly warm and very dry conditions will overtake the state,
with patchy smoke from area wildfires and thunderstorm activity
across the eastern plains remaining close to the Texas and Oklahoma
borders through Thursday. A backdoor front introduce moisture to
eastern New Mexico either Friday over Saturday, which will act as
fuel for thunderstorms going through the weekend and into Monday. A
Pacific low will approach Sunday into Monday and interact with
moisture from the backdoor front to produce increasing chances for
thunderstorms. Windy conditions are forecast across western New
Mexico on Sunday ahead of the approaching Pacific low.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
Scattered to isolated showers and thunderstorms will commence
anytime now, then march northeastward across the southeast and east
central plains. A few cells may develop north of I-40, but most of
them should remain to the south. The dryline is forecast to slosh
eastward back into the southeast plains tonight with areas of low
clouds late tonight into Tuesday morning along and south of the
Caprock, and potentially as far west as Roswell. The moisture will
be very shallow though, and models show it scouring out quickly as
southwest flow develops on Tuesday with dry weather through the
afternoon. High temperatures should vary from near normal to as much
as 7 degrees above normal across southeast areas Tuesday afternoon.
The dryline may back into the forecast area again Tuesday night,
when a moist backdoor front is forecast by some models to sag into
the northeast plains. These two features may return another round of
low clouds to the far eastern plains by sunrise Wednesday.
LONG TERM...(WEDNESDAY THROUGH MONDAY)...
Warming will continue Wednesday into Thursday as an extremely dry
airmass remains across most of the area. Breezy to locally windy
conditions are forecast Wednesday afternoon given increasing
southwest flow aloft at the base of an upper level low/trough
progressing east from the Great Basin and into the central Rockies.
Southwest flow on Wednesday may pull smoke from area wildfires into
central and northern NM, which would be noted at the surface going
into Thursday morning. Any storms that develop Wed/Thu will be near
the TX/OK borders and may become severe, although that is more likely
to happen over the TX/OK panhandles.
Warming continues further across western NM Fri/Sat, with the
Albuquerque Sunport forecast to hit 90 degrees for the first time
this season on Saturday. The average 1st 90 degree day in
Albuquerque falls on May 27th, so we'll be very close to that.
Thunderstorms may develop across eastern NM on Friday, but will be
dependent on moisture introduced by a backdoor front. There are some
differences in the modeling of that feature that are leading to lower
forecast confidence for Fri/Sat, but sufficient moisture will
definitely be in place by Sunday as a Pacific low approaches from the
northwest for a round of potentially severe storms across eastern
NM. The Pacific low will slowly approach the Four Corners by Monday,
which will keep chances for storms going and may pull moisture
further west into the RGV.
44/11
&&
.FIRE WEATHER...
High temperatures will rise above normal during the first half of
the work week. After weaker winds Tuesday, southwest winds will
strengthen again Wednesday central and east as a storm system
crosses the northern Rockies. There could be some gusty dryline
thunderstorms in eastern Curry and Roosevelt Counties late
Wednesday, but elsewhere it will be very dry with the potential for
critical fire weather conditions west of the dryline through the
central mountain chain. Winds will weaken while remaining seasonably
gusty during the latter half of the work week. There will be a
chance of dryline thunderstorms on portions of the eastern plains
nearly every afternoon and evening. A somewhat moist backdoor cold
front Thursday night should set the stage for mainly isolated
showers and thunderstorms with small wetting footprints across the
eastern plains and potentially as far west as the Sangre de Cristo
Mountains on Friday, as a weak upper level trough crosses from the
west. Thunderstorm chances look to linger along and east of the
central mountain chain Saturday and especially Sunday as an upper
level low pressure system slowly develops over the Great Basin and
draws low level moisture into the east.
44
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 24, 2:06 AM MST, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Mon May 24 2021
NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Mon May 24 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are possible across portions of east
central and southeast New Mexico this afternoon and evening. Large
hail, heavy rain and damaging wind gusts are the main concerns.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
34
In the hours before
Special weather statement, May 24, 5:49 PM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
649 PM MDT Mon May 24 2021
NMZ235-236-250115-
Roosevelt County-Curry County-
649 PM MDT Mon May 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES UNTIL 715 PM MDT...
At 648 PM MDT, Doppler radar was tracking a strong thunderstorm
outflow near Arch, or 13 miles southeast of Portales, moving north
at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clovis, Portales, Texico, Dora, Floyd, Ranchvale, Arch, Oasis State
Park, Cannon Air Force Base and Pep.
This includes Highway 60 between Mile Markers 374 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3372 10341 3425 10370 3467 10305 3398 10304
TIME...MOT...LOC 0048Z 162DEG 18KT 3404 10317
12
Special weather statement, May 24, 6:16 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
716 PM MDT Mon May 24 2021
NMZ235-236-250145-
Roosevelt County-Curry County-
716 PM MDT Mon May 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND SOUTHERN
CURRY COUNTIES UNTIL 745 PM MDT...
At 715 PM MDT, Doppler radar was tracking a strong thunderstorm
outflow near Portales, moving north at 20 mph.
Winds in excess of 40 mph and blowing dust will be possible with
this storm.
Locations impacted include...
Clovis, Portales, Texico, Melrose, Floyd, Saint Vrain, Cannon Air
Force Base, Ranchvale, Oasis State Park and Portair.
This includes Highway 60 between Mile Markers 361 and 396.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3386 10349 3438 10380 3465 10305 3425 10305
TIME...MOT...LOC 0115Z 162DEG 18KT 3416 10327
12
Special weather statement, May 24, 6:45 PM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
745 PM MDT Mon May 24 2021
NMZ234>236-250215-
Roosevelt County-Curry County-Quay County-
745 PM MDT Mon May 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT...SOUTHEASTERN
QUAY AND CURRY COUNTIES UNTIL 815 PM MDT...
At 745 PM MDT, Doppler radar was tracking a strong thunderstorm
outflow over Clovis, moving northwest at 30 mph.
Winds in excess of 40 mph and blowing dust will be possible with
this storm.
Locations impacted include...
Clovis, Melrose, Floyd, Grady, Saint Vrain, Cannon Air Force Base,
Ranchvale, Broadview, Wheatland and Portair.
This includes Highway 60 between Mile Markers 355 and 387.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3441 10321 3402 10359 3437 10380 3498 10364
3506 10310
TIME...MOT...LOC 0145Z 144DEG 25KT 3442 10324
12Hail, Curry
- When
- May 24, 10:30 PM MST to 10:40 PM MST
- Where
- Curry County, 0.57 mi E of Clovis
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.410, -103.190
Various sources in Clovis reported quarter to golf ball size hail from a brief severe thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 24 to 25, 2021$350,000 · 4 events
- Tornadoes and Flash Flood in Kansas, May 24, 2021$20 · EF1 · 14 events
- Flash Flood and Hail in Kansas, May 24 to 25, 20212 in hail · 20 events
- Damaging Wind in Minnesota, May 24, 2021$15,000 · 56 kt wind · 1 event
- Flash Flood and Hail in Texas, May 24 to 25, 20211.75 in hail · 9 events
- Flash Flooding in Texas, May 24, 20215 events
- High Wind in Montana, May 24, 202155 kt wind · 3 events
- Flash Flooding in Pennsylvania, May 24, 2021$1,000 · 2 events
- High Wind in Montana, May 24, 202155 kt wind · 2 events
- Tornado and Hail in South Dakota, May 24, 20210.88 in hail · 2 events
- Waterspout in Gulf of Mexico, May 24, 20211 event
- Damaging Wind in Texas, May 24, 202151 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950927.